Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 102, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 8, 2020, 7:57 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 7:57 PM CDT (00:57 UTC)
- Expired
- Apr 8, 2020, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:04 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:28 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 8, 6:28 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Memphis TN 628 PM CDT Wed Apr 8 2020 .UPDATE... Updated 00Z Aviation Discussion. && .PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/ DISCUSSION... It's been a very pleasant day so far with temperatures in the upper 70s. A few showers are developing over northern Mississippi, nothing severe at this time but the area has a modest amount of instability, steep mid-level lapse rates, and wind shear will support the potential for hail. However, the main focus will be on the overnight hours. A front will drop down from the north into the region, instability and and shear ramp up just ahead of the front. Short range models continue to support to a line of severe storms with damaging winds and large hail, with a secondary threat of tornadoes embedded within the line. Very steep mid-level lapse rates on the order of 7 C/km will be favorable for large hail. Hailstones over 2 inches in diameter are possible initially as it moves through eastern Arkansas and the Missouri Bootheel. Coverage of damaging winds could increase as the storms organize into a line. Timing continues to stay on track, with the line moving into eastern Arkansas and the Missouri Bootheel by 8 PM then moving our of the area by 4 AM. The line should move through quickly and by completely out by sunrise. Mainly clear skies and much cooler northwest winds are expected Thursday and Thursday night. Highs Thursday will generally be in the low to mid 60s. By Friday, a surface high pressure will begin to build over the area, allowing for clear skies with temperatures in the upper 50s to lower 60s. A weak upper-level disturbance may drag some showers eastward into southeast Missouri and southern Illinois Saturday morning before completely drying up, but most of the area should remain dry Saturday. Temperatures Saturday will generally be in the mid to upper 60s. Our next weather-maker will move into the area Saturday night into Sunday night. The 12Z guidance is better agreement in lifting a surface low through the Mid-South then northward. However, the ECMWF still seems slower than other models in bringing this system eastward. Severe weather is definitely a possibility if models align properly. However, this will depend on how far the warm sector advances into the region. Guidance gets spotty after Sunday, with some guidance bringing PoPs to the area Tuesday night through Wednesday in association with an upper trough to our west. Have added a slight chance of PoPs, but we will likely remain dry through this period. Otherwise, temperatures will be below normal through the work week. With low temperatures in the lower 40s throughout the week. SGW && .AVIATION... /00Z TAFs/ Expect a semi-discrete cluster of storms to develop into a broken to solid line, racing southeast through all sites starting around 03Z and eventually moving towards TUP around 06Z. Large hail potential will be greatest around JBR, gradually decreasing as storms move southeast to MEM and MKL and eventually TUP. As large hail threat decreases, strong wind threat will increase. Skies will clear up as the front passes, around 09Z at JBR and VFR conditions will prevail through the rest of the TAF period. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 8, 6:36 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 636 PM CDT Wed Apr 8 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-100145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 636 PM CDT Wed Apr 8 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe thunderstorms are expected tonight through early Thursday morning across Northeast Arkansas, the Missouri Bootheel, and West Tennessee. The primary threats include large hail and damaging winds. Tornadoes and localized heavy rainfall will be secondary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms are possible across portions northeast Mississippi Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Apr 8, 4:02 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
Issued by National Weather Service Memphis TN
402 PM CDT Wed Apr 8 2020
TNZ053-091-092-082145-
Chester TN-McNairy TN-Hardin TN-
402 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
East central Chester County in western Tennessee...
Northeastern McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...
At 402 PM CDT...a strong thunderstorm producing penny size hail and
winds at least 50 mph was located near Morris Chapel, or 14 miles
east of Henderson, moving southeast at 20 mph.
Very heavy rain is also possible with this thunderstorm.
People in east central Chester...northeastern McNairy and
northwestern Hardin Counties should monitor this storm closely.
LAT...LON 3518 8823 3535 8850 3546 8843 3545 8836
3542 8836 3542 8823 3541 8823 3540 8821
3538 8820 3539 8817 3538 8812
TIME...MOT...LOC 2102Z 293DEG 16KT 3538 8841Special weather statement, Apr 8, 4:28 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
428 PM CDT Wed Apr 8 2020
TNZ092-082215-
Hardin TN-
428 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Central Hardin County in western Tennessee...
At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Savannah, moving
southeast at 25 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in central Hardin County should monitor this storm closely.
LAT...LON 3501 8802 3521 8833 3538 8825 3533 8802
3530 8802 3530 8800 3529 8798 3501 8799
TIME...MOT...LOC 2127Z 300DEG 20KT 3526 8822
MJLocal storm report, Apr 8, 5:06 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL JACKS CREEK 35.47N 88.53W
04/08/2020 E0.75 INCH CHESTER TN SOCIAL MEDIA
PEA SIZE TO PENNY SIZE HAIL IN JACKS CREEK.
&&
MJLocal storm report, Apr 8, 5:35 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 4 S JACKS CREEK 35.41N 88.52W
04/08/2020 E0.88 INCH CHESTER TN SOCIAL MEDIA
NICKEL SIZE HAIL REPORTED IN SWEET LIPS.
&&
MJSpecial weather statement, Apr 8, 7:12 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
712 PM CDT Wed Apr 8 2020
ARZ009-018-090045-
Greene AR-Clay AR-
712 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...
At 712 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Delaplaine, or 11
miles east of Pocahontas, moving east at 35 mph.
People in northwestern Greene and southwestern Clay Counties should
monitor this storm closely.
LAT...LON 3635 9041 3608 9044 3612 9077 3615 9075
3615 9081 3629 9081 3629 9079 3630 9079
3628 9078 3629 9077 3628 9075 3631 9075
TIME...MOT...LOC 0012Z 270DEG 33KT 3623 9077
MJLocal storm report, Apr 8, 7:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 WNW EGYPT 35.88N 91.00W
04/08/2020 E1.00 INCH CRAIGHEAD AR TRAINED SPOTTER
SPOTTER REPORT 1" HAIL
&&
SMWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:46 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 44 min |
| Apr 8, 11:17 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 43 min |
| Apr 8, 11:34 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah | 41 min |
| Apr 8, 11:52 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Tishomingo | 38 min |
| Apr 9, 12:31 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 44 min |
| Apr 9, 3:15 AM CDT | Special Weather Statement | MEG | Lafayette, Panola, Yalobusha | 30 min |
| Apr 9, 3:50 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Monroe, Pontotoc | 40 min |
| Apr 8, 7:58 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 47 min |
| Apr 8, 8:19 PM CDT | Special Weather Statement | MEG | Weakley | 41 min |
| Apr 8, 8:33 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 42 min |
| Apr 8, 8:37 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry, Weakley | 38 min |
| Apr 8, 9:00 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 45 min |
| Apr 8, 9:04 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 41 min |
| Apr 8, 9:30 PM CDT | Special Weather Statement | MEG | Crockett | 30 min |
| Apr 8, 9:36 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 39 min |
| Apr 8, 10:02 PM CDT | Special Weather Statement | MEG | Madison | 43 min |
| Apr 8, 10:05 PM CDT | Special Weather Statement | MEG | Fayette, Haywood | 40 min |
| Apr 8, 10:17 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 28 min |
| Apr 8, 10:48 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 42 min |
| Apr 8, 10:54 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 51 min |
| Apr 8, 11:38 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 52 min |
| Apr 9, 12:08 AM CDT | Special Weather Statement | MEG | Hardeman, McNairy | 52 min |
| Apr 8, 7:06 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 39 min |
| Apr 8, 7:12 PM CDT | Special Weather Statement | MEG | Greene | 33 min |
| Apr 8, 7:35 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 25 min |
| Apr 8, 7:39 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 36 min |
| Apr 8, 7:53 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 52 min |
| Apr 8, 8:36 PM CDT | Tornado Warning | MEG | Crittenden, Cross, Poinsett | 26 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 48 min |
| Apr 8, 9:55 PM CDT | Areal Flood Advisory | MEG | Clay, Greene | 3 hr |
| Apr 8, 10:12 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Mississippi | 48 min |
| Apr 8, 10:37 PM CDT | Special Weather Statement | MEG | Mississippi | 23 min |
| Apr 8, 11:03 PM CDT | Areal Flood Advisory | MEG | Mississippi | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.